Medical Surgical Hypertension #4

Question

The nurse is caring for an older adult diagnosed with primary hypertension and is preparing an education plan for beta-blocker medication and management of hypertension while at home. Which health promotion education is most important for the nurse to include?

Answers

  1. Make sure to drink plenty of fluids to prevent dehydration.
    • Rationale:

      This answer is not correct because beta blockers do not cause dehydration. Orthostatic hypotension commonly occurs with many antihypertensives, including beta-blocker medications. The client should be taught to change positions slowly, rise slowly, and use supports to prevent falls. This will hopefully prevent falls while helping the client’s blood pressure gradually change during those position changes.

  2. Change positions slowly, rise slowly, and use supports to prevent falls.
    • Rationale:

      This answer is correct because orthostatic hypotension can occur with many antihypertensives, including beta-blocker medications. The client should be taught to change positions slowly, rise slowly, and use supports to prevent falls. This will hopefully prevent falls while helping the client’s blood pressure gradually change during those position changes.

  3. Do not engage in exercise until the medication is in the system for 6 weeks.
    • Rationale:

      This answer is not correct because the nurse should not instruct the client to avoid any exercise for 6 weeks, since light to moderate regular exercise may be beneficial. Orthostatic hypotension commonly occurs with many antihypertensives, including beta-blocker medications. The client should be taught to change positions slowly, rise slowly, and use supports to prevent falls.

  4. Eat at least 2000 calories per day.
    • Rationale:

      This answer is not correct because the nurse should not instruct on specific calories per day but should support teaching that includes fruits, vegetables, and low-fat dairy/milk products. Orthostatic hypotension commonly occurs with many antihypertensives, including beta-blocker medications, so this teaching is priority. The client should be taught to change positions slowly, rise slowly, and use supports to prevent falls.

Overview

Orthostatic hypotension can occur with many antihypertensives, including beta-blocker medications. The client should be taught to change positions slowly, rise slowly, and use supports to prevent falls.

Explanation

Learning Outcomes

Orthostatic hypotension is a type of hypotension (lowering of blood pressure) that occurs when a person changes positions quickly, such as from sitting to standing. The client will feel weak, dizzy, lightheaded, and could easily fall or pass out. Orthostatic hypotension can occur with many antihypertensives, including beta-blocker medications. The client should be taught to change positions slowly, rise slowly, and use supports to prevent falls. This will hopefully prevent falls while helping the client’s blood pressure gradually change during those position changes.

Test Taking Tip

In addition to blood pressure lowering medications, most drugs that affect the central nervous system can cause orthostatic hypotension. If it lowers the blood pressure at all, it has the potential of orthostatic hypotension so always teach clients to rise slowly.

Video Rationale